Alert archive / Nebraska / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 210, NWS North Platte, NE

July 18, 2018Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 18, 2018, 8:10 PM CDT for Holt County, Nebraska. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2018, 8:10 PM CDT (01:10 UTC)
Expired
Jul 18, 2018, 9:00 PM CDT
In force
50 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Holt County, NE

The radar

The Sioux Falls radar (KFSD), 180 km from the middle of the area, began a volume at 01:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 8:25 PM CDTHAIL 116 N Oneill, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 18, 3:43 PM CDTTornado WatchSPC7 hr
Jul 18, 6:14 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.2 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2018-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 922 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2018-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
922 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1005 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

490 
WUUS53 KLBF 190110
SVRLBF
NEC089-190200-
/O.NEW.KLBF.SV.W.0210.180719T0110Z-180719T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
810 PM CDT WED JUL 18 2018

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Northeastern Holt County in north central Nebraska...

* Until 900 PM CDT.

* At 810 PM CDT, a severe thunderstorm was located 11 miles south of
  Spencer, moving southeast at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Scottville, Midway and Opportunity. 

This includes Highway 281 between mile markers 194 and 206.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4247 9849 4270 9878 4280 9864 4278 9858
      4278 9855 4265 9830
TIME...MOT...LOC 0110Z 312DEG 20KT 4271 9864 

HAIL...1.25IN
WIND...60MPH
 
$$

ET
1 follow-up statement
376 
WWUS53 KLBF 190131
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
831 PM CDT WED JUL 18 2018

NEC089-190200-
/O.CON.KLBF.SV.W.0210.000000T0000Z-180719T0200Z/
Holt NE-
831 PM CDT WED JUL 18 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM CDT
FOR NORTHEASTERN HOLT COUNTY...

At 831 PM CDT, a severe thunderstorm was located 13 miles south of
Lynch, or 14 miles northeast of O'Neill, moving southeast at 20 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Scottville, Midway and Opportunity. 

This includes Highway 281 between mile markers 194 and 201.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4267 9875 4277 9854 4265 9830 4247 9849
TIME...MOT...LOC 0131Z 312DEG 17KT 4265 9854 

HAIL...1.25IN
WIND...60MPH
 
$$

ET

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 6:50 PM CDT, 1 hour 20 minutes earlier.

Area forecast discussion, Jul 18, 6:50 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
650 PM CDT Wed Jul 18 2018

.SYNOPSIS...
Issued at 249 PM CDT Wed Jul 18 2018

H5 analysis this morning had a tandem of shortwaves
across the central CONUS. The first over southern Nebraska and a
second over central South Dakota. Another shortwave was located over
western Oklahoma. High pressure remained anchored across the desert
southwest and this feature extended east into far western Texas.
Further east, a persistent trough of low pressure extended from
northern Quebec into New England. At the surface, a mid day analysis
had a surface low roughly over Phillip South Dakota. A weak wind
convergent line extended east southeast, then south into central
Nebraska, or roughly along a line from just east of Winner SD to
east of Broken Bow NE. Winds were southeasterly east of the
convergent line with westerly winds noted west of the line. AS of 2
PM CDT under partly cloudy skies, readings ranged from 80 to 85
degrees.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 249 PM CDT Wed Jul 18 2018

The main forecast challenge lies
in the first 6 to 12 hours of the short term forecast. Already as of
1 PM CDT, an area of steepening low level lapse rates has spread
east along the SD/NEBR border. The nose of these higher lapse rates
was located INVOF Winner South Dakota as of 2 PM CDT per the SPC
meso page. Current satellite imagery has an area of "agitated" Cu
along the SD/NEBR border from Valentine east to Boyd County. This
area is colocated near the nose of the higher lapse rates and INVOF
a surface wind convergence boundary which extends from east of
Winner SD into north central and central Nebraska. ATTM,
thunderstorms are expected to initiate along the SD/NEBR border near
forecast issuance. Wouldn't be surprised if some initiation also
occurs further north possibly as far north as I90 in central SD.
Favorable deep layer shear and the presence of favorable elevated
CAPE, and steep mid level lapse rates, will favor large hail as the
main thunderstorm threat initially. Would expect the tornado threat
to be confined to the northeastern forecast area where the surface
winds are either east southeast or southeast-ie. location where low
level helicities are expected to be most favorable. As this activity
tracks southeast into north central, and central Nebraska this
evening, the severe threat is expected to shift from Hail/wind, to
more of a wind/heavy rain threat. ATTM the greatest threat for
thunderstorms/severe storms appears to reside in the 5 PM CDT to 11
PM CDT time frame, although, convection initiation is expected to
be earlier than that, more during the 3 PM CDT to 5 PM CDT time
frame. Thunderstorms are expected to exit shortly after midnight
with mainly clear skies expected behind the exiting tsras. Was
concerned initially about fog potential overnight, however, with no
support from numerical guidance, will forgo mentioning fog. Much
warmer air will begin to push into the western forecast area on
Thursday as ridging begins to build north and northeast into the
central Rockies/Central Plains. H85 temps by Thursday afternoon,
approach 30 to 32 degrees C in the far southwest. That being said,
fcst highs in the upper 90s remain on track.

.LONG TERM...(Thursday night through Wednesday)
Issued at 249 PM CDT Wed Jul 18 2018

Thursday night through Saturday...The upper level
disturbance, responsible for thunderstorms Tonight, will drift east
into Minnesota and Wisconsin Friday, ending up in Indiana by
Saturday. At the same time, ridging will build into the northern
Rockies then northern plains by Saturday. This will lead to a mainly
dry forecast with highs in the upper 80s to lower 90s.

Saturday night through Wednesday...Beginning Saturday night, a
trough of low pressure aloft will track across southern Canada. Mid
level warm air advection will increase Saturday night from
northeastern Colorado into western Nebraska. This will lead to an
increased threat for thunderstorms Saturday night in the west.
Better chances for showers and thunderstorms will arrive Sunday
night in association with a cold fropa. Low end precipitation
chances will continue into midweek next week. Upper level high
pressure will intensify and move west to the swrn CONUS early next
week. This will place the forecast area in northwesterly flow aloft
with weak upper level disturbances riding this flow from the
northern Rockies, se into the central plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 639 PM CDT Wed Jul 18 2018

Local radar display shows numerous storms across north central
NEB east of highway 83, some strong to severe. Current thinking is
storms will continue to affect mainly north central NEB through
the evening hours moving east to southeast. Otherwise, current
thinking is storms will not affect the KLBF terminal. Storms not
expected to affect directly the KVTN terminal but will be nearby
thus VCTS present through 03Z. Of which, gusty outflow winds could
affect the terminal but confidence low so tempo group at this
time. Chances for thunderstorms diminish late tonight with skies
clearing. Tomorrow, sunny skies and VFR conditions prevail with
light northwest breezes.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Buttler
SHORT TERM...Buttler
LONG TERM...Buttler
AVIATION...ET
Hazardous weather outlook, Jul 18, 3:40 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
340 PM CDT Wed Jul 18 2018

NEZ004>010-022>029-035>038-056>059-069>071-094-192045-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
340 PM CDT Wed Jul 18 2018 /240 PM MDT Wed Jul 18 2018/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

Severe thunderstorms are likely this afternoon and evening north
of a line from Sparks to Burwell. Primary threats will be large
hail, strong winds, and isolated tornadoes. A tornado watch is in
effect until 11 PM CDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

Additional thunderstorms are possible in the afternoon and evening
Sunday through Wednesday. Severe potential is uncertain at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed this afternoon and
evening for locations northeast of a line from Sparks to Burwell.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Local storm report, Jul 18, 7:29 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
729 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     HAIL             3 WNW BUTTE             42.93N 98.90W
07/18/2018  E1.00 INCH       BOYD               NE   TRAINED SPOTTER

            TRAINED SPOTTER

&&

ET
Local storm report, Jul 18, 7:46 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
746 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             4 NE TAYLOR             41.81N 99.33W
07/18/2018  E1.25 INCH       LOUP               NE   PUBLIC

&&

THORNE
Special weather statement, Jul 18, 7:53 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service North Platte NE
753 PM CDT WED JUL 18 2018

NEZ007-010-190200-
Holt NE-Boyd NE-
753 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HOLT AND SOUTH
CENTRAL BOYD COUNTIES UNTIL 900 PM CDT...

At 753 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Spencer, moving southeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
O'neill, O'Neill, Page, Inman, Opportunity, Spencer Dam, Midway,
Dorsey and Scottville.

This includes the following highways...
 Highway 20 between mile markers 303 and 317.
 Highway 281 between mile markers 178 and 210.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for north central
Nebraska.

LAT...LON 4237 9870 4270 9886 4285 9865 4268 9830
      4237 9830
TIME...MOT...LOC 0053Z 307DEG 24KT 4273 9868

Kulik
Local storm report, Jul 18, 7:56 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
756 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0742 PM     HAIL             3 WSW COMSTOCK          41.54N 99.30W
07/18/2018  E1.75 INCH       CUSTER             NE   TRAINED SPOTTER

            LOTS OF PING PONG SIZE WITH SOME GOLF BALL

&&

THORNE
Special weather statement, Jul 18, 8:04 PM CDT, 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
804 PM CDT WED JUL 18 2018

NEZ038-190145-
Custer NE-
804 PM CDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CUSTER COUNTY UNTIL
845 PM CDT...

At 803 PM CDT, Doppler radar was tracking a strong thunderstorm
about 5 miles north of Ansley, or 16 miles east of Broken Bow,
moving southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central Custer
County.

This includes the following highways...
 Highway 183 between mile markers 93 and 97.
 Highway 92 between mile markers 303 and 308.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
central Nebraska.

LAT...LON 4134 9942 4143 9936 4138 9920 4120 9920
      4119 9921
TIME...MOT...LOC 0103Z 297DEG 11KT 4136 9932

Snively
Local storm report, Jul 18, 8:07 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
807 PM CDT WED JUL 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     3 N TAYLOR              41.81N 99.38W
07/18/2018  M62 MPH          LOUP               NE   TRAINED SPOTTER

            DIME SIZE HAIL ALSO OBSERVED

&&

SNIVELY

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:02 PM CDTSpecial Weather StatementLBFGarfield43 min
Jul 18, 7:06 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt39 min
Jul 18, 7:12 PM CDTTornado WarningLBFLoup48 min
Jul 18, 7:42 PM CDTSevere Thunderstorm WarningLBFCuster33 min
Jul 18, 7:53 PM CDTSpecial Weather StatementLBFHolt67 min
Jul 18, 7:54 PM CDTSevere Thunderstorm WarningLBFCuster, Garfield, Loup21 min
Jul 18, 8:04 PM CDTSpecial Weather StatementLBFSherman41 min
Jul 18, 8:19 PM CDTSpecial Weather StatementLBFGarfield41 min
Jul 18, 8:41 PM CDTSpecial Weather StatementLBFLoup49 min
Jul 18, 9:00 PM CDTSevere Thunderstorm WarningLBFHolt45 min
Jul 18, 10:15 PM CDTSpecial Weather StatementLBFHolt45 min
Jul 18, 10:52 PM CDTSpecial Weather StatementLBFHolt38 min
Jul 18, 11:05 PM CDTSevere Thunderstorm WarningLBFHolt, Wheeler25 min
Jul 18, 11:27 PM CDTSpecial Weather StatementLBFWheeler33 min
Jul 19, 12:00 AM CDTSpecial Weather StatementLBFWheeler30 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.